Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 293, NWS Pueblo, CO

August 17, 2018Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 17, 2018, 7:05 PM MDT for Kiowa County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 7:05 PM MDT (01:05 UTC)
Expired
Aug 17, 2018, 7:45 PM MDT
In force
40 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 96 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

997 
WUUS55 KPUB 180105
SVRPUB
COC061-180145-
/O.NEW.KPUB.SV.W.0293.180818T0105Z-180818T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
705 PM MDT FRI AUG 17 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kiowa County in southeastern Colorado...

* Until 745 PM MDT.

* At 704 PM MDT, a severe thunderstorm was located near Haswell, or
  37 miles northwest of Lamar, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Areas east and northeast of Haswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3837 10303 3848 10322 3853 10321 3853 10317
      3861 10317 3861 10272
TIME...MOT...LOC 0104Z 221DEG 32KT 3848 10307 

HAIL...1.25IN
WIND...60MPH
 
$$

28
3 follow-up statements
764 
WWUS55 KPUB 180108
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
708 PM MDT FRI AUG 17 2018

COC061-180145-
/O.CON.KPUB.SV.W.0293.000000T0000Z-180818T0145Z/
Kiowa CO-
708 PM MDT FRI AUG 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHWESTERN KIOWA COUNTY...

At 708 PM MDT, a severe thunderstorm was located 7 miles northeast of
Haswell, or 37 miles northwest of Lamar, moving northeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3840 10299 3849 10319 3853 10318 3853 10317
      3861 10317 3861 10272
TIME...MOT...LOC 0108Z 222DEG 30KT 3850 10304 

HAIL...1.75IN
WIND...60MPH
 
$$

28
143 
WWUS55 KPUB 180113
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
713 PM MDT FRI AUG 17 2018

COC061-180145-
/O.CON.KPUB.SV.W.0293.000000T0000Z-180818T0145Z/
Kiowa CO-
713 PM MDT FRI AUG 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTH CENTRAL KIOWA COUNTY...

At 713 PM MDT, a severe thunderstorm was located 8 miles northeast of
Haswell, or 37 miles northwest of Lamar, moving northeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3843 10295 3851 10317 3853 10318 3853 10317
      3861 10317 3861 10272
TIME...MOT...LOC 0113Z 218DEG 26KT 3852 10302 

HAIL...1.75IN
WIND...60MPH
 
$$

28
017 
WWUS55 KPUB 180135
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
735 PM MDT FRI AUG 17 2018

COC061-180145-
/O.EXP.KPUB.SV.W.0293.000000T0000Z-180818T0145Z/
Kiowa CO-
735 PM MDT FRI AUG 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KIOWA COUNTY
WILL EXPIRE AT 745 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3843 10295 3851 10317 3853 10318 3853 10317
      3861 10317 3861 10272
TIME...MOT...LOC 0135Z 221DEG 32KT 3866 10286 

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:42 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 17, 3:42 PM MDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
342 PM MDT Fri Aug 17 2018

.SHORT TERM...(This evening through Saturday)
Issued at 342 PM MDT Fri Aug 17 2018

...Storms with Increasing Severe Threat on Saturday...

Today's round of storms are underway and increasing.  The trailing
edge of a weak shortwave to the north may be providing an assist to
the storms over the immediate Pikes Peak Region.  Farther south, the
wave is likely having little impact.  However, moisture is ample
with surface dewpoints all across the plains in the upper 50s to
middle 60s.  The dewpoint at KPUB this afternoon has been hovering
around 65-66 degrees...which is about as high as it ever get pre-
storm.  Same deal at KCOS...with a dewpoint of 62...about as high as
you see it pre-storm.   Clutter streamers on radar indicate well
defined southeast flow into the storms along the Palmer Divide right
now.  This flow will feed moisture-laden air into the storms across
El Paso County.  Have had some quarter to golf ball size hail from
warned-storms over El Paso County so far.  Additional concerns will
be heavy rain and urban flooding as storms move across the urban
areas.  Main concerns from storms farther south this evening will be
locally heavy rain due to ample moisture and slow/backbuilding storm
motions.  Burn scars, as usual, will be of particular concern with
regard to the flash flood threat this evening.  High resolution
models show storms continuing east across the plains through the
evening hours, largely clearing the state by around midnight.

Saturday continues to look like a more organized, higher severe
threat day.  A fairly strong shortwave will move through during peak
heating in a high CAPE environment.  This should be a good trigger
for convection that may organize into a squall line across the
plains, most likely east of the I-25 corridor.

.LONG TERM...(Saturday night through Friday)
Issued at 342 PM MDT Fri Aug 17 2018

Recent model solutions continue to indicate that large-scale
lift and north-northeasterly surface surge pushing across
southeastern Colorado and then into northeastern New Mexico by
03Z Sunday combines with localized capes, LI's, deep layer shear
and precipitable water values nearing/exceeding 1600 J/KG, -7C, 40
knots and 1 inch respectively at times, which will allow strong
to severe thunderstorms(also capable of generating heavy rainfall
and localized flooding) to be ongoing/developing along and east of
the eastern mountains/Interstate 25 corridor Saturday afternoon
before shifting into the southeastern Colorado plains from later
Saturday afternoon into Saturday evening and will continue to
depict this potential in upcoming grids/zones.

Longer range models now suggest that decreased storm
activity(compared to the previous few days) should be realized
from Sunday into Tuesday morning as upper ridging building into
southern Colorado combines with forecast precipitable water values
along the Interstate 25 corridor decreasing to around 0.50 inches
at times(when compared to the rather impressive precipitable
water values near 1.25 inches today and tomorrow).

Then, rising precipitable water values in combination with
passing upper disturbances will allow for increased precipitation
chances over southern Colorado from later Tuesday into next
Friday and will portray in grids/zones.

Lastly, coolest conditions during the longer term are expected
Sunday and Monday, while warmest readings should be noted from
Wednesday into Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 342 PM MDT Fri Aug 17 2018

A weak upper level disturbance and ample moisture will keep
scattered thunderstorms going across the flight area into the
evening.  Another round of storms will move from west to east across
the flight area Saturday afternoon.  Those storms have the potential
to become organized into a squall line across the plains, mainly
east of the I-25 corridor, during the afternoon into the evening.

KCOS, KPUB and KALS will all see thunderstorms at or near the
terminals this evening.  Primary storm hazards will include
lightning, wind gusts to around 50 mph, locally heavy rain, and pea
to quarter size hail.  Low clouds will be possible again tonight at
the KCOS and KPUB terminals depending on how convective outflow
evolves this evening.  Each terminal will see another chance of
storms Saturday afternoon with slightly stronger winds and larger
hail possible.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Aug 17, 11:55 AM MDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1155 AM MDT Fri Aug 17 2018

COZ058>089-093>099-181800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1155 AM MDT Fri Aug 17 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms that are developing over the mountains will
increase and spread eastward early this afternoon. Storms will
spread onto the I-25 corridor during the mid to late afternoon
hours before continuing east across the rest of the plains through
the evening hours.

A few storms along and east of the I-25 corridor may become
severe today, producing hail to the size of quarters and wind
gusts to 60 mph. Otherwise, the primary concerns with storms today
will be lightning, wind gusts to 50 mph, locally heavy rain, and
small hail. Additionally, storms that move across burn scars will
have the potential to produce flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered strong to severe thunderstorms are expected across the
eastern mountains and plains Saturday afternoon and evening.
Possible storm hazards will include large hail, winds in excess
of 60 mph, heavy rain, and lightning. Additionally, storms that
track over burn scars will have the potential to produce flash
flooding. Storm chances will decrease Sunday and Monday, before
increasing again for the rest of the week. Primary storm threats
during the week will be lightning, locally heavy rain, wind gusts
to 50 mph, small hail, and burn scar flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this afternoon and evening across much of the area.

50/50

In the hours before

Local storm report, Aug 17, 4:56 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
456 PM MDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HEAVY RAIN       6 W FOUNTAIN            38.68N 104.82W
08/17/2018  M2.06 INCH       EL PASO            CO   OTHER FEDERAL

&&
Local storm report, Aug 17, 5:00 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
500 PM MDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HEAVY RAIN       FOUNTAIN                38.69N 104.71W
08/17/2018  M1.80 INCH       EL PASO            CO   MESONET

            MESONET STATION FOUTN, FOUNTAIN.

&&
Local storm report, Aug 17, 5:02 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
502 PM MDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HEAVY RAIN       1 W COLORADO SPRINGS    38.83N 104.85W
08/17/2018  M1.64 INCH       EL PASO            CO   MESONET

            MESONET STATION KOAAC, 1 W COLORADO SPRINGS.

0438 PM     HEAVY RAIN       4 ENE AIR FORCE ACADEMY 39.03N 104.79W
08/17/2018  M1.44 INCH       EL PASO            CO   MESONET

            MESONET STATION CLDCC, 4 ENE AIR FORCE
            ACADEMY.

0432 PM     HEAVY RAIN       2 SE MONUMENT           39.07N 104.84W
08/17/2018  M1.02 INCH       EL PASO            CO   MESONET

            MESONET STATION E5317, 2 SE MONUMENT.

0430 PM     HEAVY RAIN       BEAR SPRINGS HILLS MET  37.54N 103.93W
08/17/2018  M1.36 INCH       LAS ANIMAS         CO   MESONET

            MESONET STATION BSMC2, BEAR SPRINGS HILLS
            MET STATION.

0357 PM     HEAVY RAIN       1 W COLORADO CITY       37.95N 104.87W
08/17/2018  M1.14 INCH       PUEBLO             CO   MESONET

            MESONET STATION CCYC2, 1 W COLORADO CITY.

&&
Local storm report, Aug 17, 5:32 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
532 PM MDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HEAVY RAIN       2 ENE FOUNTAIN          38.69N 104.68W
08/17/2018  M1.30 INCH       EL PASO            CO   NWS EMPLOYEE

&&
Local storm report, Aug 17, 5:46 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
546 PM MDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HEAVY RAIN       8 NW PINON              38.52N 104.72W
08/17/2018  M1.83 INCH       PUEBLO             CO   OTHER FEDERAL

&&
Special weather statement, Aug 17, 6:14 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
614 PM MDT FRI AUG 17 2018

COZ093-095-097-180030-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
614 PM MDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN
KIOWA AND NORTHWESTERN BENT COUNTIES UNTIL 630 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blue Lake, or 18 miles northeast of North La Junta, moving northeast
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Blue Lake and Arlington.

LAT...LON 3809 10328 3818 10348 3843 10335 3829 10306
TIME...MOT...LOC 0013Z 211DEG 16KT 3820 10334

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:14 PM MDTSpecial Weather StatementPUBBent16 min
Aug 17, 6:24 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa51 min
Aug 17, 7:35 PM MDTAreal Flood AdvisoryPUBEl Paso115 min
Aug 17, 9:32 PM MDTAreal Flood AdvisoryPUBEl Paso94 min
Aug 18, 12:24 PM MDTSpecial Weather StatementPUBEl Paso51 min
Aug 18, 12:35 PM MDTSevere Thunderstorm WarningPUBEl Paso40 min
Aug 18, 1:10 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano3 hr
Aug 18, 1:20 PM MDTSpecial Weather StatementPUBHuerfano40 min
Aug 18, 1:45 PM MDTSpecial Weather StatementPUBPueblo45 min
Aug 18, 1:49 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas26 min
Aug 18, 2:12 PM MDTSevere Thunderstorm WarningPUBLas Animas31 min
Aug 18, 2:57 PM MDTSpecial Weather StatementPUBLas Animas33 min
Aug 18, 2:59 PM MDTSpecial Weather StatementPUB46 min
Aug 18, 3:21 PM MDTSevere Thunderstorm WarningPUBLas Animas39 min
Aug 18, 3:56 PM MDTSpecial Weather StatementPUBBaca49 min
Aug 18, 4:30 PM MDTSpecial Weather StatementPUBBaca45 min
Aug 18, 4:53 PM MDTSpecial Weather StatementPUBHuerfano52 min
Aug 18, 5:11 PM MDTSpecial Weather StatementPUBProwers49 min
Aug 18, 5:16 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers32 min
Aug 18, 5:44 PM MDTSpecial Weather StatementPUBProwers46 min
Aug 18, 5:53 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.